Spatially localized structures in diblock copolymer mixtures

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Above the critical temperature for the order-disorder transition, diblock copolymer melts have been observed to exhibit localized structures that exist within the homogeneous mixture. This paper uses an Ohta-Kawasaki-type density functional to explore this regime. Spatially localized peak-shaped equilibria are studied in one, two, and three dimensions, corresponding to amphiphilic bilayers, cylindrical micelles, and spherical micelles, respectively. A combination of rigorous estimates, asymptotic analysis, and numerical computation is used to characterize solutions and the regime where they exist. The interaction of superpositions of these solutions is studied by a perturbation analysis and shows how steady multipeak configurations can be achieved. Evidence is found for a secondary bifurcation slightly below the spinodal instability threshold, beyond which self-replication phenomena are observed. Dynamics in two dimensions are also illustrated, suggesting other mechanisms for instability and growth.

Original languageEnglish (US)
Pages (from-to)2045-2074
Number of pages30
JournalSIAM Journal on Applied Mathematics
Volume70
Issue number6
DOIs
StatePublished - 2010

Fingerprint

Localized Structures
Micelles
Copolymer
Block copolymers
Two Dimensions
Self-replication
Order disorder transitions
Asymptotic analysis
Perturbation Analysis
Critical Temperature
Density Functional
Asymptotic Analysis
Numerical Computation
One Dimension
Superposition
Three-dimension
Disorder
Bifurcation
Configuration
Interaction

Keywords

  • Density functional theory
  • Diblock copolymer
  • Micelle
  • Self-replication

ASJC Scopus subject areas

  • Applied Mathematics

Cite this

Spatially localized structures in diblock copolymer mixtures. / Glasner, Karl B.

In: SIAM Journal on Applied Mathematics, Vol. 70, No. 6, 2010, p. 2045-2074.

Research output: Contribution to journalArticle

@article{2e1ba912abb54b7fa3216d5097d59204,
title = "Spatially localized structures in diblock copolymer mixtures",
abstract = "Above the critical temperature for the order-disorder transition, diblock copolymer melts have been observed to exhibit localized structures that exist within the homogeneous mixture. This paper uses an Ohta-Kawasaki-type density functional to explore this regime. Spatially localized peak-shaped equilibria are studied in one, two, and three dimensions, corresponding to amphiphilic bilayers, cylindrical micelles, and spherical micelles, respectively. A combination of rigorous estimates, asymptotic analysis, and numerical computation is used to characterize solutions and the regime where they exist. The interaction of superpositions of these solutions is studied by a perturbation analysis and shows how steady multipeak configurations can be achieved. Evidence is found for a secondary bifurcation slightly below the spinodal instability threshold, beyond which self-replication phenomena are observed. Dynamics in two dimensions are also illustrated, suggesting other mechanisms for instability and growth.",
keywords = "Density functional theory, Diblock copolymer, Micelle, Self-replication",
author = "Glasner, {Karl B}",
year = "2010",
doi = "10.1137/080743913",
language = "English (US)",
volume = "70",
pages = "2045--2074",
journal = "SIAM Journal on Applied Mathematics",
issn = "0036-1399",
publisher = "Society for Industrial and Applied Mathematics Publications",
number = "6",

}

TY - JOUR

T1 - Spatially localized structures in diblock copolymer mixtures

AU - Glasner, Karl B

PY - 2010

Y1 - 2010

N2 - Above the critical temperature for the order-disorder transition, diblock copolymer melts have been observed to exhibit localized structures that exist within the homogeneous mixture. This paper uses an Ohta-Kawasaki-type density functional to explore this regime. Spatially localized peak-shaped equilibria are studied in one, two, and three dimensions, corresponding to amphiphilic bilayers, cylindrical micelles, and spherical micelles, respectively. A combination of rigorous estimates, asymptotic analysis, and numerical computation is used to characterize solutions and the regime where they exist. The interaction of superpositions of these solutions is studied by a perturbation analysis and shows how steady multipeak configurations can be achieved. Evidence is found for a secondary bifurcation slightly below the spinodal instability threshold, beyond which self-replication phenomena are observed. Dynamics in two dimensions are also illustrated, suggesting other mechanisms for instability and growth.

AB - Above the critical temperature for the order-disorder transition, diblock copolymer melts have been observed to exhibit localized structures that exist within the homogeneous mixture. This paper uses an Ohta-Kawasaki-type density functional to explore this regime. Spatially localized peak-shaped equilibria are studied in one, two, and three dimensions, corresponding to amphiphilic bilayers, cylindrical micelles, and spherical micelles, respectively. A combination of rigorous estimates, asymptotic analysis, and numerical computation is used to characterize solutions and the regime where they exist. The interaction of superpositions of these solutions is studied by a perturbation analysis and shows how steady multipeak configurations can be achieved. Evidence is found for a secondary bifurcation slightly below the spinodal instability threshold, beyond which self-replication phenomena are observed. Dynamics in two dimensions are also illustrated, suggesting other mechanisms for instability and growth.

KW - Density functional theory

KW - Diblock copolymer

KW - Micelle

KW - Self-replication

UR - http://www.scopus.com/inward/record.url?scp=77951179912&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77951179912&partnerID=8YFLogxK

U2 - 10.1137/080743913

DO - 10.1137/080743913

M3 - Article

AN - SCOPUS:77951179912

VL - 70

SP - 2045

EP - 2074

JO - SIAM Journal on Applied Mathematics

JF - SIAM Journal on Applied Mathematics

SN - 0036-1399

IS - 6

ER -